Communications in Mathematical Physics

, Volume 288, Issue 2, pp 547–613 | Cite as

Rough Solutions of the Einstein Constraints on Closed Manifolds without Near-CMC Conditions

  • Michael HolstEmail author
  • Gabriel Nagy
  • Gantumur Tsogtgerel
Open Access


We consider the conformal decomposition of Einstein’s constraint equations introduced by Lichnerowicz and York, on a closed manifold. We establish existence of non-CMC weak solutions using a combination of priori estimates for the individual Hamiltonian and momentum constraints, barrier constructions and fixed-point techniques for the Hamiltonian constraint, Riesz-Schauder theory for the momentum constraint, together with a topological fixed-point argument for the coupled system. Although we present general existence results for non-CMC weak solutions when the rescaled background metric is in any of the three Yamabe classes, an important new feature of the results we present for the positive Yamabe class is the absence of the near-CMC assumption, if the freely specifiable part of the data given by the traceless-transverse part of the rescaled extrinsic curvature and the matter fields are sufficiently small, and if the energy density of matter is not identically zero. In this case, the mean extrinsic curvature can be taken to be an arbitrary smooth function without restrictions on the size of its spatial derivatives, so that it can be arbitrarily far from constant, giving what is apparently the first existence results for non-CMC solutions without the near-CMC assumption. Using a coupled topological fixed-point argument that avoids near-CMC conditions, we establish existence of coupled non-CMC weak solutions with (positive) conformal factor ϕW s,p , where p ∈ (1,∞) and s(p) ∈ (1 + 3/p,∞). In the CMC case, the regularity can be reduced to p ∈ (1,∞) and s(p) ∈ (3/p, ∞) ∩ [1,∞). In the case of s = 2, we reproduce the CMC existence results of Choquet-Bruhat [10], and in the case p = 2, we reproduce the CMC existence results of Maxwell [33], but with a proof that goes through the same analysis framework that we use to obtain the non-CMC results. The non-CMC results on closed manifolds here extend the 1996 non-CMC result of Isenberg and Moncrief in three ways: (1) the near-CMC assumption is removed in the case of the positive Yamabe class; (2) regularity is extended down to the maximum allowed by the background metric and the matter; and (3) the result holds for all three Yamabe classes. This last extension was also accomplished recently by Allen, Clausen and Isenberg, although their result is restricted to the near-CMC case and to smoother background metrics and data.


Manifold Riemannian Manifold Constraint Equation Scalar Curvature Extrinsic Curvature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Allen P., Clausen A., Isenberg J.: Near-constant mean curvature solutions of the Einstein constraint equations with non-negative Yamabe metrics. Class. Quant. Grav. 25, 075009 (2008)CrossRefADSMathSciNetGoogle Scholar
  2. 2.
    Amann H.: Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces. SIAM Review 18(4), 620–709 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Aubin, T.: Nonlinear Analysis on Manifolds. Monge-Ampère Equations. New York: Springer-Verlag, 1982Google Scholar
  4. 4.
    Bartnik R., Fodor G.: On the restricted validity of the thin sandwich conjecture. Phys. Rev. D 48(8), 3596–3599 (1993)CrossRefADSMathSciNetGoogle Scholar
  5. 5.
    Bartnik, R., Isenberg J.: The constraint equations. In: Chruściel, P., Friedrich, H. eds., The Einstein equations and large scale behavior of gravitational fields. Berlin: Birhäuser, 2004, pp. 1–38Google Scholar
  6. 6.
    Beig, R.: TT-tensors and conformally flat structures on 3-manifolds. In: Chruściel, P.T. ed., Mathematics of Gravitation, Part 1, Volume 41. Warszawa: Banach Center Publications, Polish Academy of Sciences, Institute of Mathematics, 1997, pp. 109–118. Available at, 1996
  7. 7.
    Beig, R.: Generalized Bowen-York initial data. In: Cotsakis, S., Gibbons, G. eds., Mathematical and Quantum Aspects of Relativity and Cosmology, Volume 537. Springer Lecture Note in Physics, Berlin: Springer, 2000, pp. 55–69Google Scholar
  8. 8.
    Beig R., Ó Murchadha N.: The momentum constraints of general relativity and spatial conformal isometries. Commun. Math. Phys. 176(3), 723–738 (1996)zbMATHCrossRefADSMathSciNetGoogle Scholar
  9. 9.
    Bowen J., York J.: Time-asymmetric initial data for black holes and black-hole collisions. Phys. Rev. D 21(8), 2047–2055 (1980)CrossRefADSGoogle Scholar
  10. 10.
    Choquet-Bruhat Y.: Einstein constraints on compact n-dimensional manifolds. Class. Quant. Grav. 21, S127–S151 (2004)zbMATHCrossRefADSMathSciNetGoogle Scholar
  11. 11.
    Choquet-Bruhat Y., Isenberg J., York J.: Einstein constraint on asymptotically Euclidean manifolds. Phys. Rev. D 61, 084034 (2000)CrossRefADSMathSciNetGoogle Scholar
  12. 12.
    Corvino J.: Scalar curvature deformation and a gluing construction for the Einstein constraint equations. Commun. Math. Phys. 214, 137–189 (2000)zbMATHCrossRefADSMathSciNetGoogle Scholar
  13. 13.
    Dain S.: Initial data for a head on collision of two Kerr-like black holes with close limit. Phys. Rev. D 64(15), 124002 (2001)CrossRefADSMathSciNetGoogle Scholar
  14. 14.
    Dain S.: Initial data for two Kerr-like black holes. Phys. Rev. Lett. 87(12), 121102 (2001)CrossRefADSMathSciNetGoogle Scholar
  15. 15.
    Dain S.: Trapped surfaces as boundaries for the constraint equations. Class. Quant. Grav. 21(2), 555–573 (2004)zbMATHCrossRefADSMathSciNetGoogle Scholar
  16. 16.
    Du, Y.: Order structure and topological methods in nonlinear partial differential equations, Vol I. New Jersey, London, Singapore: World Scientific, 2006Google Scholar
  17. 17.
    Geroch R., Traschen J.: Strings and other distributional sources in general relativity. Phys. Rev. D 36(4), 1017–1031 (1987)CrossRefADSMathSciNetGoogle Scholar
  18. 18.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Marshfield, MA: Pitman Publishing, 1985Google Scholar
  19. 19.
    Hebey, E.: Sobolev spaces on Riemannian manifolds, Volume 1635 of Lecture notes in mathematics. Berlin, New York: Springer, 1996Google Scholar
  20. 20.
    Holst M.: Adaptive numerical treatment of elliptic systems on manifolds. Adv. Comp. Math. 15, 139–191 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Holst, M., Nagy, G., Tsogtgerel, G.: Rough solutions of the Einstein constraints on manifolds with boundary. Preprint, available at[gr-qc], 2007
  22. 22.
    Holst M., Nagy G., Tsogtgerel G.: Far-from-constant mean curvature solutions of Einstein’s constraint equations with positive Yamabe metrics. Phys. Rev. Lett. 100(16), 161101.1–161101.4 (2008)CrossRefADSMathSciNetGoogle Scholar
  23. 23.
    Holst, M., Tsogtgerel, G.: Adaptive finite element approximation of nonlinear geometric PDE. PreprintGoogle Scholar
  24. 24.
    Holst, M., Tsogtgerel, G.: Convergent adaptive finite element approximation of the Einstein constraints. PreprintGoogle Scholar
  25. 25.
    Isenberg J.: Constant mean curvature solution of the Einstein constraint equations on closed manifold. Class. Quant. Grav. 12, 2249–2274 (1995)zbMATHCrossRefADSMathSciNetGoogle Scholar
  26. 26.
    Isenberg J., Moncrief V.: A set of nonconstant mean curvature solution of the Einstein constraint equations on closed manifolds. Class. Quant. Grav. 13, 1819–1847 (1996)zbMATHCrossRefADSMathSciNetGoogle Scholar
  27. 27.
    Isenberg J., Ó Murchadha N.: Non CMC conformal data sets which do not produce solutions of the Einstein constraint equations. Class. Quant. Grav. 21, S233–S242 (2004)zbMATHCrossRefADSGoogle Scholar
  28. 28.
    Isenberg J., Park J.: Asymptotically hyperbolic non-constant mean curvature solutions of the Einstein constraint equations. Class. Quant. Grav. 14, A189–A201 (1997)zbMATHCrossRefADSMathSciNetGoogle Scholar
  29. 29.
    Jerome J.: Consistency of semiconductor modeling: an existence/stability analysis for the stationary van Roosbroeck system. SIAM J. Appl. Math. 45(4), 565–590 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Klainerman S., Rodnianski I.: Improved local well posedness for quasilinear wave equations in dimension three. Duke Math. J. 117(1), 1–124 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Lee J., Parker T.: The Yamabe problem. Bull. Amer. Math. Soc. 17(1), 37–91 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Lichnerowicz A.: L’integration des équations de la gravitation relativiste et le problème des n corps. J. Math. Pures Appl. 23, 37–63 (1944)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Maxwell D.: Rough solutions of the Einstein constraint equations on compact manifolds. J. Hyp. Diff. Eqs. 2(2), 521–546 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Maxwell D.: Solutions of the Einstein constraint equations with apparent horizon boundaries. Commun. Math. Phys. 253(3), 561–583 (2005)zbMATHCrossRefADSMathSciNetGoogle Scholar
  35. 35.
    Maxwell D.: Rough solutions of the Einstein constraint equations. J. Reine Angew. Math. 590, 1–29 (2006)zbMATHMathSciNetGoogle Scholar
  36. 36.
    Maxwell, D.: A class of solutions of the vacuum einstein constraint equations with freely specified mean curvature.[gr-qc] , 2008
  37. 37.
    Misner, C., Thorne, K., Wheeler, J.: Gravitation. San Francisco, CA: W. H. Freeman and Company, 1970Google Scholar
  38. 38.
    Mitrović, D., Žubrinić, D.: Fundamentals of applied functional analysis, Volume 91 of Pitman monographs and surveys in pure and applied mathematics. Essex, UK: Addison Wesley Longman, 1998Google Scholar
  39. 39.
    Ó Murchadha N., York J.: Existence and uniqueness of solutions of the Hamiltonian constraint of general relativity on compact manifolds. J. Math. Phys. 14(11), 1551–1557 (1973)zbMATHCrossRefADSGoogle Scholar
  40. 40.
    Ó Murchadha N., York J.: Initial-value problem of general relativity I. General formulation and physical interpretation. Phys. Rev. D 10(2), 428–436 (1974)CrossRefADSMathSciNetGoogle Scholar
  41. 41.
    Ó Murchadha N., York J.: Initial-value problem of general relativity II. Stability of solution of the initial-value equations. Phys. Rev. D 10(2), 437–446 (1974)CrossRefADSMathSciNetGoogle Scholar
  42. 42.
    Palais, R.: Seminar on the Atiyah-Singer index theorem. Princeton, NJ: Princeton University Press, 1965Google Scholar
  43. 43.
    Rosenberg, S.: The Laplacian on a Riemannian Manifold. Cambridge: Cambridge University Press, 1997Google Scholar
  44. 44.
    Rudin, W.: Real & Complex Analysis. New York: McGraw-Hill, 1987Google Scholar
  45. 45.
    Schwarz, G.: Hodge decomposition – a method for solving boundary value problems. In: Lecture Notes in Mathematics, Volume 1607. Berlin-Heidelberg-New York: Springer Verlag, 1995Google Scholar
  46. 46.
    Triebel, H.: Theory of function spaces, Volume 78 of Monographs in Mathematics. Basel : Birkhäuser Verlag, 1983Google Scholar
  47. 47.
    Trudinger N.: Linear elliptic operators with measurable coefficients. Ann. Scuola Norm. Sup. Pisa 27(3), 265–308 (1973)zbMATHMathSciNetGoogle Scholar
  48. 48.
    Wald, R.: General Relativity. Chicago, IL: The University of Chicago Press, 1984Google Scholar
  49. 49.
    York J.: Gravitational degrees of freedom and the initial-value problem. Phys. Rev. Lett. 26(26), 1656–1658 (1971)CrossRefADSMathSciNetGoogle Scholar
  50. 50.
    York J.: Role of conformal three-geometry in the dynamics of gravitation. Phys. Rev. Lett. 28(16), 1082–1085 (1972)CrossRefADSGoogle Scholar
  51. 51.
    York J.: Conformally invariant orthogonal decomposition of symmetric tensor on Riemannian manifolds and the initial-value problem of general relativity. J. Math. Phys. 14(4), 456–464 (1973)zbMATHCrossRefADSMathSciNetGoogle Scholar
  52. 52.
    York J.: Covariant decompositions of symmetric tensors in the theory of gravitation. Ann. Inst. Henri Poincare A 21(4), 319–332 (1974)ADSMathSciNetGoogle Scholar
  53. 53.
    York J.: Conformal “thin-sandwich” data for the initial-value problem of general relativity. Phys. Rev. Lett. 82, 1350–1353 (1999)zbMATHCrossRefADSMathSciNetGoogle Scholar
  54. 54.
    Zeidler, E.: Nonlinear Functional Analysis and its Applications I, Fixed-Point Theorems. New York: Springer, 1986Google Scholar
  55. 55.
    Zolesio J.L.: Multiplication dans les espaces de Besov. Proc. Royal Soc. Edinburgh (A) 78(2), 113–117 (1977)zbMATHMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2009

Authors and Affiliations

  • Michael Holst
    • 1
    Email author
  • Gabriel Nagy
    • 1
  • Gantumur Tsogtgerel
    • 1
  1. 1.Department of MathematicsUniversity of California San DiegoLa JollaUSA

Personalised recommendations